Volume 46, Issue 5 (September 2001)

    Asphyxia Due to Angiotensin Converting Enzyme (ACE) Inhibitor Mediated Angioedema of the Tongue During the Treatment of Hypertensive Heart Disease

    (Received 19 July 2000; accepted 14 December 2000)

    CODEN: JFSOAD

      Format Pages Price  
    PDF Version 5 $25   ADD TO CART


    Abstract

    This report describes seven deaths caused by angioedema of the tongue related to angiotensin converting enzyme (ACE) inhibitors. These seven cases were received in our office between 1998 and 2000. In that time frame we performed approximately 2000 autopsies. The cases involved African-American mean and women, aged 51 to 65 years, all of whom had been prescribed an ACE inhibitor for the treatment of hypertensive heart disease. In each case, the external examination revealed markedly swollen tongues. The autopsies confirmed massive tongue swelling due to angioedema, and some patients also had swelling of the lips, pharynx, and larynx. Toxicologic analyses on postmortem blood samples were negative for ethanol and drugs of abuse. Although oral and pharyngeal swelling related to angioedema is well known in the clinical literature, its fatal potential has rarely been described.


    Author Information:

    Dean, DE
    Franklin County Coroner's Office, Columbus, OH

    Schultz, DL
    Hamilton County Coroner's Office, Cincinnati, OH

    Powers, RH
    Hamilton County Coroner's Office, Cincinnati, OH


    Stock #: JFS15129J

    ISSN: 0022-1198

    DOI: 10.1520/JFS15129J

    ASTM International
    is a member of CrossRef.

    Author
    Title Asphyxia Due to Angiotensin Converting Enzyme (ACE) Inhibitor Mediated Angioedema of the Tongue During the Treatment of Hypertensive Heart Disease
    Symposium , 0000-00-00
    Committee E30